At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Ringing in the ears, or tinnitus, is a common problem that affects young and old alike. While treatment may be possible in some cases, in others, the effects are permanent. Some of the most common causes of ringing in the ears include age and a blockage or obstruction, though certain medications have also been linked to the development of ringing in the ears. Those whose ears are ringing may also link the condition to certain health problems, such as major increases or decreases in blood pressure, an allergic reaction, and even some types of tumors.
In many cases, age may be to blame when an individual's ears are ringing. Ringing in the ears is most commonly known as presbycusis, and occurs most often after the age of sixty. Though it can be very difficult to reverse the effects of ringing in the ears associated with aging, recognizing and treating the symptoms early may provide some relief.
When patient's ears are ringing, an obstruction or blockage may be present. In most cases, a blockage in the outer ear canal is commonly to blame for the development of tinnitus. While a small foreign body may, on occasion, be to blame for the obstruction, it is more often caused by a build-up of ear wax. When high amounts of ear wax start to build up in the ear, they harden to such an extent that they are not washed out through normal bathing, and an obstruction develops.
Those whose ears are ringing are typically encouraged to evaluate their current medications, as in some cases these can be to blame for tinnitus. While prescription medications, such as diuretics, antibiotics, and other similar treatments may often lead to the development of tinnitus, in some cases medications as mild as aspirin are to blame. Individuals who experience ringing in the ears and believe it may be linked to certain medications may want to consider speaking with their physician or pharmacist. In some cases, a decrease in dosage may be recommended. Other times, stopping use of the medication entirely and switching to a new product is the best choice.
In some cases, health problems may be the cause of tinnitus. Allergies, blood pressure that is excessively high or low, and even some types of tumors can be to blame when ears are ringing. In these cases, once the original condition is treated, symptoms of tinnitus typically disappear.